Texas, 2003

Damaging Wind in Texas, June 9, 2003

June 9, 2003 · NWS EPZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 9, 11:59 AM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 11:59 AM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1224 PM MDT MON JUN 9 2003

SYNOPSIS...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN NEW MEXICO AND
WEST TEXAS LATE THIS AFTERNOON AND TONIGHT...PRODUCING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION. WESTERLY FLOW ALOFT
WILL PUSH DRIER AIR INTO THE BORDERLAND ON TUESDAY AND WARM DRY AND
MOSTLY SUNNY WEATHER CONDITIONS ARE EXPECTED TOMORROW RIGHT ON
THROUGH THE WEEKEND.

DISCUSSION...

AIR MASS ACROSS THE CWA IS MOIST AND UNSTABLE THIS AFTERNOON WITH
CAPES BETWEEN 1000 AND 1500 J/KG AND PRECIPITABLE WATER AMOUNTS
AROUND AN INCH. MEANWHILE AN UPPER LOW IS NOW MOVING INTO NORTHERN
BAJA WITH DEEP SOUTHERLY FLOW AHEAD OF IT PUSHING MOISTURE INTO THE
REGION. SATELLITE IMAGES ALSO SHOWING WEAK EMBEDDED SHORT WAVE
APPROACHING CWA FROM THE SOUTHWEST AND THIS FEATURE IS SUPPORTING
SCATTERED SHOWERS/THUNDERSTORMS THIS AFTERNOON. SHORT WAVE SHOULD
PUSH THE AREA TONIGHT WITH PRIMARY UPPER LOW MOVING ACROSS ARIZONA
ON TUESDAY. THUS WILL FORECAST SCATTERED CONVECTION TONIGHT. HIGH
PRECIP WATER VALUES AND SURFACE DEWPOINT DEPRESSIONS ABOVE 40
SUGGEST A FEW STORMS WILL HAVE THE POTENTIAL TO PRODUCE BOTH HEAVY
RAINS AND STRONG DOWNBURSTS.

SATELLITE IMAGES AND MODEL OUTPUT BOTH SHOWING PUSH OF DRIER AIR
UPSTREAM BEHIND THE APPROACHING SHORT WAVE. THIS AIR MASS WILL
ADVECT INTO THE CWA BY SUNRISE TUESDAY ENDING RAIN THREAT. MODELS
ALSO AGREE THAT AS UPPER LOW LIFTS ACROSS SOUTHERN ROCKIES, THE FLOW
WILL BECOME MORE WESTERLY WITH WEAK BUT PERSISTENT LEE SURFACE
TROUGH EXTENDING INTO SOUTHERN HIGH PLAINS. EXPECT THIS PATTERN TO
CONTINUE WEDNESDAY  INTO THE WEEKEND WITH DEEP WESTERLY FLOW ACROSS
CWA. THIS ALL ADDS UP TO WARM DRY AND OCCASIONALLY BREEZY WEATHER
TOMORROW THROUGH THE EXTENDED PERIOD.

PRELIMINARY NUMBERS...

EL PASO               UU 067/093 066/093 067 30000
ALAMOGORDO            UU 061/092 060/093 061 30000
LAS CRUCES            UU 065/093 064/093 065 30000
CLOUDCROFT            BU 048/071 047/072 048 42000
TRUTH OR CONSEQUENCES UU 061/091 060/091 061 40000
SILVER CITY           UU 056/082 055/081 056 40000
DEMING                UU 064/093 063/093 064 30000
LORDSBURG             UU 062/092 061/093 062 30000
SIERRA BLANCA         UU 062/090 061/092 062 30000

.ELP...NONE

05 ROGASH
Hazardous weather outlook, Jun 9, 5:32 AM MST, 9 hours 58 minutes before
NMZ022>025-030>032-TXZ055-056-091830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
632 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL DEVELOP THIS TODAY AND TONIGHT. SOME OF
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS WITH BLOWING
DUST...SMALL HAIL AND DEADLY LIGHTNING. THESE STORMS MAY ALSO PRODUCE
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

LUNDEEN

In the hours before

Special weather statement, Jun 9, 1:20 PM MST, 2 hours 10 minutes before
NMZ032-TXZ055-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
220 PM MDT MON JUN 9 2003

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN DONA ANA COUNTY NEW
MEXICO...

AT 220 PM A SMALL CLUSTER OF THUNDERSTORMS WAS MOVING INTO SOUTHERN
DONA ANA COUNTY NEW MEXICO ALONG HIGHWAY 9 BETWEEN SANTA TERESA AND
COLUMBUS. THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50
MPH...SMALL HAIL AND BRIEF HEAVY RAINS. THE STRONG WINDS MAY PRODUCE
BLOWING SAND AND DUST WITH VISIBILITIES UNDER A MILE IN A FEW AREAS.

PERSONS IN THE PATH OF THESE STORMS SHOULD TAKE SHELTER IMMEDIATELY.
THE STRONG WINDS AND BLOWING DUST WILL PRODUCE DANGEROUS DRIVING
CONDITIONS SO PERSONS TRAVELING SHOULD BE EXERCISE EXTREME CAUTION
OR PULL OVER TO THE SIDE OF THE ROAD IN AREAS OF LOW
VISIBILITIES.
Special weather statement, Jun 9, 1:55 PM MST, 1 hour 35 minutes before
NMZ022>025-032-TXZ055-056-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
255 PM MDT MON JUN 9 2003

...STRONG THUNDERSTORMS OVER SOUTHERN NEW MEXICO AND WESTERN
TEXAS...

AT 3 PM A CLUSTER OF THUNDERSTORMS WAS MOVING ACROSS PORTIONS OF
SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS. STRONGEST STORMS WERE
MOVING INTO THE EL PASO TEXAS AREA NORTHWARD ALONG INTERSTATE 10 TO
THE LAS CRUCES AND NORTH TO THE RADIUM SPRINGS NEW MEXICO AREA.
ANOTHER AREA OF THUNDERSTORMS WAS MOVING INTO THE TRUTH OR
CONSEQUENCES VICINITY.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL
AND BRIEF HEAVY RAINS. THE BLOWING DUST WILL REDUCE VISIBILITIES TO
UNDER A MILE IN A FEW AREAS CAUSING DANGEROUS DRIVING CONDITIONS.

A FEW STRONG AND POSSIBLY SEVERE THUNDERSTORMS WITH HAIL...STRONG
WINDS AND HEAVY RAINS WILL CONTINUE ACROSS PORTIONS OF SOUTHERN NEW
MEXICO AND WESTERN TEXAS THROUGH THIS AFTERNOON INTO EARLY THIS
EVENING. PERSONS SHOULD SEEK SHELTER WHEN STORMS APPROACH AND AVOID
DRIVING IN AREAS OF BLOWING SAND AND DUST.

The radar

The El Paso radar (KEPZ), 148 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hudspeth

When
June 9, 3:30 PM MST
Where
Hudspeth County, 1 mi W of Sierra Blanca
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.183, -105.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366376.